Men who could be cured of more advanced prostate disease may be diagnosed late, some researchers say
by harleynightrider on Sat Sep 19, 2009 12:00 AM
As a mm patient I take one 30mg morphine tablet twice daily for bone pain. I know I'm addicted as the times I've ran out I experienced withdraw symtons to which my onc told me "you probably are addicted but which is worst being in pain or addicted? "The morphine I take is in a time release form so there is no "high" or "buzz" associated with the drug. However, has anyone any knowledge of the long term effect on the body from the drug? I mean, can it cause cause liver or kidney failure for example? I feel like a junkie! Your inpuit is appreciated.
by mmsurvivor on Sat Sep 19, 2009 12:00 AM
I took Delaudid and oxycontin. I did that for a year and a half and another 6 months on the Dilaudid. Other than being addicted (Taking every 3 hours for the Dilaudid) I did not seem to have a long term problem. Constipaiton is one. I would google it and see what comes up. It took me 10 days to get free of the Oxycontin and 7 days for the morphine. As I did not have to continue to take it I cannot say what a longer event would do. All the best. MMS
On 9/19/2009 harleynightrider wrote:As a mm patient I take one 30mg morphine tablet twice daily for bone pain. I know I'm addicted as the times I've ran out I experienced withdraw symtons to which my onc told me "you probably are addicted but which is worst being in pain or addicted? "The morphine I take is in a time release form so there is no "high" or "buzz" associated with the drug. However, has anyone any knowledge of the long term effect on the body from the drug? I mean, can it cause cause liver or kidney failure for example? I feel like a junkie! Your inpuit is appreciated.Bill
by stevem57 on Sat Sep 19, 2009 12:00 AM
I know the "feeling", having doctors or others treat you like you are doing something wrong. Living in pain, or not, is up to you and your doctor. I choose not to live in pain. There is a difference between physical dependence on a medication and addiction. Many doctors understand the difference and many do not. I get much more accomplished and have a much better quality of life when the pain level is turned down a few notches.
If your doctor is this unfeeling about your pain, ask him to send you to a pain clinic. I bet it was a doctor who got you "hooked" in the first place.
I have my first appointment with a pain clinic at the end of the month. My doctor who first prescribed pain meds moved out of state. I was faced then, with the same thing you are looking at. I was fortunate enough to find a good gp who wants me have a decent quality of life and good care. He recommended the pain clinic so I guess we'll see what happens.
Good luck and feel better!
by colormyworld on Sun Sep 20, 2009 12:00 AM
by poppycath on Mon Sep 21, 2009 12:00 AM
Hi Bill!! I've had MM for 6 years and went through a variety of pain meds until I found Fenyanyl Patches. For those on this board who know me, they also know that I swear by these patches for pain relief. I have the usual MM symptoms of holes in all of my bones, including my skull, as well as compression fractures in L3,L4,andL5 in my spine - making me a few inches shorter -- all of which cause mega pain. The patches give a continual input of medication 24/7 and I change them every two days. I also have Actiq losenges to use for 'breakthrough' medication. These are really fantastic because they act instantly for me so that I don't need to take the medication in 'anticipation' of getting into a painful situation!! This routine works for me. My dose is quite high, but apart from the relief of pain I have no other symptoms. I do not get constipation, light headed, or any other sort of high of symptom from the patches or the losenges. For me this is FANTASTIC!! for I know what it is like to be totally constipated from opiates -- not a pretty picture! I started off on 25mg patches and these were increased in 50mg doses over the years so that now I am stable on over 200mg and have been for the last 2 years.
The oncologist and the palliatiave nurses say that when you are using these drugs for 'cancer pain' then you won't become addicted. I have tested this recently by delaying putting on the patch for 8 hours after removing the previous one. I did get a reaction -- restless legs for about an hour until I put the new patches on, so yes there is a sort of addiction after several years of using them. But as someone else mentioned, I need to have a QUALITY of life and without the Fentanyl the only thing that I'd be able to do would be to stay flat in bed with no movement. That to me is not a QUALLITY LIFE. With the patches I can live a reasonably active life, participate in most activities, walk - albeit quite slowly and with regular rest stops-, play with my grandchildren and be a viable member of my community.
We have been conditioned NOT to take drugs, and generally speaking I'd agree. My only exception is for cancer pain, and for this pain I believe you should take whatever you need to give you a quality life. For some people it may be natural therapies, others might find meditation useful, and for still others - like me- drugs are the only answer. When I first started looking for pain relief I had been told that I'd only live for another year at the most, but here I am 6 years later and still going strong. Thankfully I have found the Fentanyl and Actiq in dosages that work for me and medico's who are happy to prescribe them and don't 'guilt' me into thinking that I'm some sort of addict! Quite the contrary, they are all happy and refer to me as an 'inspiration' to many others currently dealing with MM. I don't go that far, I'm just doing whatever is necessary for me to live with a quality of life that makes my life worth living! This is a choice so that you can make an informed decision about what you must do for your own quality of life balancing up the pros and cons of everything that you must take Bill, and after trying all the sorts of pain relief available, so that you make the right decision for YOU. Good luck mate -- it takes a bit of time, but you'll find something that works well for yourself. Be honest, with yourself, your doctor. and those around you who are supporting you when you make your decision. You won't go wrong. If you want further info about the Fentanyl and Actiq I'm happy to discuss it further. Best wishes to you Bill, cheers Cath
by IdaDome on Mon Sep 21, 2009 12:00 AM
I've been taking MS Contin (time-release morphine) 15mg twice per day for several years -- I believe this is the lowest dose they make. I started at a much higher dose and brought it down to this. For break through pain, I take 4mg hydromorphone (dilaudid) -- 2mg just doesn't cut it. On good days I get by with one dose but on bad days it takes 2 or 3.
My doctors have always pushed me to take what I need to stay out of pain. I tend to resist and had concerns about addiction early on. Taking what you need for pain, even though it might cause a physical dependence on the drug, is not the same as an addiction where you tend to want/need more and more and have the psychological craving.
Besides pain relief the main other effects of the drugs are that I become more talkative when I take the dilaudid and I have to watch for constipation. I take a stool softener each night. Also, I take a sleeping med because if I don't I wake up often with these strange, sometimes distrubing dreams.
The biggest problem I had when I was on higher dose pain meds was that it made me very sleepy. At that point, the dr. gave me something for that. Also, I would have kind of "waking dreams" - not really what I would call halucinations but I guess that's what they were.
Is the 30mg ms contin keeping you mostly out of pain? If you don't have a med for break-through pain, you might see about getting something and then reducing the 30mg dose of ms contin and see if that works better.
Otherwise, after 3 years of using these meds there have been no problems for me.
by Liz99 on Sat Apr 02, 2011 01:23 AM
What type of cancer do you have? Are you a multiple myeloma patient? How long have you been diagnosed? Why are you taking so many pain meds?
Many people on this message board are struggling with real pain issues. In my humble opinion the medicine you are taking far exceeds medical need even for people in extreme pain with terminal illness and you seem to make light of it.
Most of this thread happens to be written by friends of mine, two of which are no longer with us, who were (and are) dealing with real pain issues and helping each other through a very hard time.
Please tell us more about yourself and why you posted. If you are doing this as a flip political comment about marijuana then please go elsewhere.
by UTboy1 on Sat Apr 02, 2011 11:45 PM
We lost Bill (Harley) not long after he started this thread, right? Seeing his Harley makes me a little sad.
Hope everyone is doing as well as possible
by Liz99 on Sun Apr 03, 2011 02:51 AM
Sorry to confuse you everyone. There was a really inappropriate post on this thread and it looks like it was removed... which just made my last post obsolete, but ok anyway. It made me miss Bill too.
by UTboy1 on Sun Apr 03, 2011 03:02 AM
to be honest Liz, I didn't even read any of the posts. The picture just made me think of Bill. However, I've now read your response to the deleted post...I'm proud of ya :-)
Bestest to ES
When you track a discussion, you will get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to track this discussion?
If you stop tracking this discussion, you will no longer get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to stop tracking this discussion?
We care about your feedback. Let us know how we can improve your CancerCompass experience.